Researchers at the National Institutes of Health, Bethesda, MD, studying the genetic and behavioral effects of methylphenidate (MPH) in juvenile male rhesus monkeys, observed after 14 mo of treatment a delay in puberty with impaired testicular descent and reduced testicular volume. Testicular volume was significantly reduced (P<0.05) at months 15 to 19 and month 27 after high oral doses 12.5 mg/kg twice a day. Significantly lower serum testosterone levels were detected in both the low 2.5 mg/kg dose (P=0.0017) and high 12.5 mg/kg dose (P=0.0011) animals through month 33 of treatment. Serum inhibin B levels increased in low-dose animals (P=0.0328) but differences between groups disappeared by the end of the study. The findings indicate that MPH administration, beginning before puberty, and with clinically relevant blood levels of the drug, impaired pubertal testicular development until -5 years of age. MPH started before puberty either delayed initiation of the onset of puberty or reduced the rate of testicular and pubertal development.
COMMENT. Findings of this type in laboratory animals are disturbing and require confirmation. Pending further studies, the clinician should be aware of a possible effect of stimulants on pubertal development, and management of ADHD patients with MPH and other stimulants should be monitored carefully, especially in younger children.